Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 116, NWS Springfield, MO

May 12, 2014McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2014, 3:37 PM CDT for McDonald County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 3:37 PM CDT (20:37 UTC)
Expired
May 12, 2014, 4:15 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McDonald County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WUUS53 KSGF 122037
SVRSGF
MOC119-122115-
/O.NEW.KSGF.SV.W.0116.140512T2037Z-140512T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 415 PM CDT

* AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINEVILLE...
  AND MOVING NORTH AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ANDERSON...GOODMAN AND PINEVILLE.

THIS WARNING ALSO INCLUDES BIG SUGAR CREEK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3656 9441 3660 9444 3665 9445 3669 9445
      3676 9444 3675 9419 3667 9423 3659 9431
      3656 9436
TIME...MOT...LOC 2037Z 197DEG 23KT 3662 9437

HAIL...1.00IN
WIND...<50MPH

$$

CRAMER
1 follow-up statement
184 
WWUS53 KSGF 122051
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT MON MAY 12 2014

MOC119-122101-
/O.CAN.KSGF.SV.W.0116.000000T0000Z-140512T2115Z/
MCDONALD MO-
351 PM CDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCDONALD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3656 9441 3660 9444 3665 9445 3669 9445
      3676 9444 3675 9419 3667 9423 3659 9431
      3656 9436
TIME...MOT...LOC 2051Z 197DEG 23KT 3671 9434

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:48 PM CDT, 49 minutes earlier.

Area forecast discussion, May 12, 2:48 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT Mon May 12 2014

.SHORT TERM...(This Evening through Tuesday)
Issued at 245 PM CDT MON MAY 12 2014

Models are in generally good agreement with the overall pattern of a
seasonably strong upper trof pushing eastward from the High Plains
into the Central CONUS over the next day or so.  Ahead of this trof
and its associated surface front...a persistent flow of moist Gulf
air has been streaming well northward.

Early this evening both Surface based and Most Unstable (MU) cape
values will support strong updraft development as this system tracks
eastward.  These strong cape values...upper dynamics and abundant
moisture will support potential large hail...strong gusty winds and
locally heavy downpours into tonight. At the same time...only moderate
deep layer wind shear (around 25kts) coupled with weak low level
helicity values due to mainly southeasterly surface flow
(directionally coincident with 850 flow) will not be particularly
conducive to Tornado formation.  We will closely monitor conditions
for any changes.

One other area of concern is the potential for localized urban and
small stream flooding over the Southern and Eastern Ozarks as QPF
values through Tuesday are forecast highest in that area...(two to
almost three inches)...and soil moisture is closer to normal.
After this initial frontal system pushes well east of the area
Tuesday...expect only a brief dry period until the next round of
precipitation (lighter) approaches from the south.

.LONG TERM...(Tuesday Night through Monday)
Issued at 245 PM CDT MON MAY 12 2014

As this upper trof digs southward toward the Gulf Coast...a speed
max will develop over northeast Texas early Wednesday and track
northeastward into Arkansas.  A surface low associated with this
speed max will track into the mid Mississippi Valley.  This system
will give much of the Southern and Eastern Ozarks another shot at
some stable rainfall on its western flank.  Far western portions of
the CWA may remain mostly dry.

The period form Thursday through Saturday will be characterized by
Northwest upper flow and cooler temperatures.  Highs will generally
run in the upper 50s and 60s with overnight lows in the 40s.  Two to
three embedded weak shortwaves will bring periods of cloudiness and
very light rain to the area.  QPF values will be on the order of a
few hundredths of an inch or so as Gulf moisture is not in play here.

An upper ridge will push eastward from the Rockies and build into
the Central CONUS on Sunday into Monday with high temperatures
returning to normal levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1148 AM CDT MON MAY 12 2014

Cold front will continue to slowly push east into and across the
area this afternoon/tonight. Storms were starting to increase in
intensity/coverage over the next few hours and should start
affecting JLN near the onset of the 18z tafs and SGF/BBG by
19-21z. MVFR conditions will be prominent within the convection
but could see some IFR conditions within the heaviest rain areas.
Later tonight, thunderstorms will push east of the area and will
be left with some stratiform rain and northwest surface winds
along with MVFR ceilings. Rain should end by 12z at the TAF sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Colucci
LONG TERM...Colucci
AVIATION...Lindenberg
Hazardous weather outlook, May 12, 3:10 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT MON MAY 12 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
310 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  STRONG TO ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE AHEAD OF A
  COLD FRONT WHICH WILL SLOWLY PUSH ACROSS THE MISSOURI OZARKS
  THROUGH TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF
  PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUSTS IN
  EXCESS OF 60 MPH.

  THESE STORMS WILL LIKELY BEGIN TO TRAIN ACROSS THE SAME
  LOCATIONS DURING THE REMAINDER OF THE AFTERNOON AND TONIGHT
  WHICH MAY POSE A LIMITED LOCALIZED FLOODING RISK DESPITE
  RELATIVELY DRY ANTECEDENT CONDITIONS. ONE TO TWO INCHES OF
  WIDESPREAD RAINFALL IS EXPECTED WITH THIS SYSTEM WHILE LOCALIZED
  HEAVIER AMOUNTS WILL BE POSSIBLE WHERE STORMS CAN TRAIN ACROSS
  THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING EAST OF A COLUMBUS
  KANSAS TO NEVADA LINE AND WEST OF A BRANSON TO OSAGE BEACH LINE
  THROUGH THE EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, May 12, 2:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             4 SW LAMAR              37.45N 94.33W
05/12/2014  E1.00 INCH       BARTON             MO   LAW ENFORCEMENT

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:49 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence41 min
May 12, 4:28 PM CDTSevere Thunderstorm WarningSGFGreene, Polk47 min
May 12, 4:38 PM CDTSevere Thunderstorm WarningSGFGreene52 min
May 12, 5:38 PM CDTAreal Flood AdvisorySGFChristian, Dallas, Greene, Polk, Webster6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.